Hail, Lawrence
- When
- August 3, 12:45 PM MST
- Where
- Lawrence County, 5.64 mi SW of Nemo
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.140, -103.590
Public submitted report.
Two rogue storms produced hail across the Black Hills and in the eastern plains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Two rogue storms produced hail across the Black Hills and in the eastern plains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 3, 12:35 PM MST, 10 minutes earlier. Its key messages:
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 135 PM MDT Sun Aug 3 2025 .KEY MESSAGES... - Potential for another round of Black Hills thunderstorms Monday with nocturnal thunderstorms Monday night. - Dry and warmer for the rest of the week, with hottest day being Thursday. - Cold front will move through Friday, resulting in cooler temperatures for next weekend. && .DISCUSSION...(This Evening Through Sunday) Issued at 122 PM MDT Sun Aug 3 2025 500hpa trough is currently exiting the eastern part of of SD with flat rockies ridge trying to amplify to our west. At the surface, weak low pressure is located across south central SD with a southward dragging warm front and a trailing surface trough. Big difference in surface dwpts from west (mid 40s) to east (mid 60s). The first thing to ponder is how long into the evening and overnight hours will expected BH storm activity linger? While there is some 700hpa theta-e forcing that remains overnight, with "blah" shear profiles and ensembles showing mean layer CAPE generally 1000 J/kg or less during peak heating, believe that most convection will be diurnal in nature and not stay too much past sunset. Next potential round of storms then shows up Monday night into Tuesday.There is pretty good agreement on 30-50kt 850hpa jet setting up along the SD/NE border as next round of 500hpa impulses round the top of the ridge and move into the region. Ensembles are showing 75th percentile comp reflectivities across the southern counties from 30 to 40 dBz with probabilities of seeing 0.10”/hour rainfall at 30%. Also of note was that the ensembles are now picking up on the probabilities of northern BH convection, with mean CAPE values AOA 1500 J/KG and shear values AOA 40kts. Will need to account for this as well, especially with the rally in full swing. Have opted to considerably up the pops for the northern Black Hills to account for the storms Monday afternoon. After this, ridge continues to build into the region with 850hpa temps responding as well. By Thursday much of the western half of the CWA is 30 degrees C or higher, so expect some possible triple digit heat on the plains. This will be ahead of the cold front that will swing through the region Thursday night into Friday, dropping 850hpa temps by a minimum of 10 degrees and setting up next weekend to cool compared to seasonable norms. Expect some TS to develop along and ahead of the front as well. && .AVIATION...(For the 18Z TAFS Through 18Z Monday) Issued At 1115 AM MDT Sun Aug 3 2025 Storms are expected to develop over the central and southern Black Hills in the 03/19Z to 04/00Z time frame. Local MVFR cigs/vsbys are psbl with the storms, along with gusty winds and small hail. Otherwise VFR conditions are expected through the valid fcst period. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION/KEY MESSAGES...Hintz AVIATION...Hintz
Hazardous Weather Outlook National Weather Service Rapid City SD 737 AM MDT Sun Aug 3 2025 SDZ012>014-024>032-041>044-046-047-049-072>078-041300- Butte-Northern Meade Co Plains-Ziebach-Northern Black Hills- Northern Foothills-Rapid City-Southern Foothills- Central Black Hills-Southern Black Hills-Custer Co Plains- Pennington Co Plains-Haakon-Western Fall River- Northern Oglala Lakota-Northern Jackson-Bennett-Mellette-Todd- Tripp-Sturgis/Piedmont Foothills-Southern Meade Co Plains- Hermosa Foothills-Eastern Fall River-Southern Oglala Lakota- Southern Jackson-Southern Perkins- 737 AM MDT Sun Aug 3 2025 /837 AM CDT Sun Aug 3 2025/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a marginal risk (level 1 of 5) of severe thunderstorms this afternoon and evening, meaning that isolated severe storms are possible. Primary hazards include large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a marginal risk (level 1 of 5) of severe thunderstorms Monday and Tuesday afternoon and evening, meaning that isolated severe storms are possible. Primary hazards include large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-WYZ054>060-041300- Harding-Northern Perkins-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston County Plains-Newcastle- Northeastern Crook- 737 AM MDT Sun Aug 3 2025 This Hazardous Weather Outlook is for portions of northwestern South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Thunderstorms may occur this afternoon and evening, but organized severe thunderstorms are not expected, although gusty erratic winds and small hail may occur. .DAYS TWO THROUGH SEVEN...Monday through Saturday Isolated thunderstorms may occur Monday afternoon and evening near the Montana border and near the North Dakota border Tuesday afternoon and evening, but organized severe thunderstorms are not expected, although gusty erratic winds and small hail may occur. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement
National Weather Service Rapid City SD
1132 AM MDT Sun Aug 3 2025
SDZ029-074-031800-
Southern Black Hills SD-Hermosa Foothills SD-
1132 AM MDT Sun Aug 3 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL CUSTER COUNTY
THROUGH NOON MDT...
At 1132 AM MDT, Doppler radar was tracking a strong thunderstorm 3
miles west of Wind Cave National Park, or 11 miles north of Hot
Springs, moving southeast at 10 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Wind Cave National Park and southeastern Custer State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4357 10360 4365 10354 4364 10332 4352 10336
4347 10346 4347 10352
TIME...MOT...LOC 1732Z 295DEG 9KT 4359 10351
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
HelgesonSpecial Weather Statement
National Weather Service Rapid City SD
1210 PM MDT Sun Aug 3 2025
SDZ024-027>029-074-075-031845-
Northern Black Hills SD-Central Black Hills SD-Eastern Fall River SD-
Southern Black Hills SD-Hermosa Foothills SD-Southern Foothills SD-
1210 PM MDT Sun Aug 3 2025
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL CUSTER...NORTHEASTERN
FALL RIVER AND WESTERN PENNINGTON COUNTIES THROUGH 1245 PM MDT...
At 1210 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 3 miles northwest of Hill
City to 3 miles north of Maverick Junction. Movement was southeast at
10 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hot Springs, Custer, Hill City, Keystone, Oral, Buffalo Gap, Pringle,
Rockerville, Wind Cave National Park, Mount Rushmore National
Memorial, Stockade Lake, Legion Lake, Maverick Junction, Buffalo
Corrals, State Game Lodge, Crazy Horse Memorial, Blue Bell, Sheridan
Lake, Custer State Park, and Black Hills Playhouse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4401 10337 4338 10324 4340 10352 4398 10379
TIME...MOT...LOC 1810Z 316DEG 7KT 4397 10362 4346 10340
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
HelgesonSpecial Weather Statement
National Weather Service Rapid City SD
1241 PM MDT Sun Aug 3 2025
SDZ024-028-031915-
Northern Black Hills SD-Central Black Hills SD-
1241 PM MDT Sun Aug 3 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL LAWRENCE AND WEST
CENTRAL PENNINGTON COUNTIES THROUGH 115 PM MDT...
At 1241 PM MDT, Doppler radar was tracking a strong thunderstorm 3
miles southeast of Mystic, or 6 miles north of Hill City, moving
southeast at 10 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hill City, Silver City, Rochford, Flag Mountain, Mystic, Deerfield
Reservoir, Pactola Reservoir, Sheridan Lake, and Medicine Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4406 10384 4423 10381 4414 10351 4401 10337
4394 10336 4389 10373
TIME...MOT...LOC 1841Z 326DEG 11KT 4402 10360
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
HelgesonSpecial Weather Statement
National Weather Service Rapid City SD
119 PM MDT Sun Aug 3 2025
SDZ024-028-031945-
Northern Black Hills SD-Central Black Hills SD-
119 PM MDT Sun Aug 3 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN LAWRENCE AND
SOUTHWESTERN PENNINGTON COUNTIES THROUGH 145 PM MDT...
At 118 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 4 miles southeast of
Roubaix Lake to 2 miles east of Hill City. Movement was southeast at
15 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hill City, Johnson Siding, Keystone, Silver City, Hisega, Mystic,
Hayward, Rockerville, Pactola Reservoir, Mount Rushmore National
Memorial, Keystone Wye, Roubaix Lake, Sheridan Lake, Black Elk Peak,
Horse Thief Lake, and Palmer Gulch Resort.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4406 10339 4385 10332 4386 10369 4424 10373
4421 10354
TIME...MOT...LOC 1918Z 307DEG 12KT 4414 10363 4395 10352
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
HelgesonThe Rapid City radar (KUDX), 61 km away, was scanning. The volume nearest the first event began at 19:43 UTC.
2 hail. Local standard time, as filed.
Public submitted report.
Public called in a report of mainly small hail was observed, but they noted a few hail stone that were up to ping pong ball in size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2025Every state in 2025This day in weather historyWarnings in South Dakota, August 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1291902, 1291903.